[Skip to Content]
[Skip to Content Landing]
Article
May 5, 1956

TRANQUILIZERS AND PURPURA HEMORRHAGICA

JAMA. 1956;161(1):96. doi:10.1001/jama.1956.02970010098030

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Because of the widespread acceptance of the tranquilizing drug meprobamate, marketed under the names of Equanil and Miltown, I thought the following brief case report would be of interest. A 42-year-old female with insomnia, tension headaches, and other complaints of an anxiety nature was given meprobamate, 400 mg. three times a day, on March 15, 1956. After taking the third tablet she noted a feeling of warmth in the arms and thighs and on March 16 noted a widespread hemorrhagic rash on her axillas, breasts, chest, abdomen, arms, and inner thighs and legs. She continued the medication and had a temperature of 101 F (38.3 C), with hard, shaking chills and moderate edema of the legs and ankles. When seen on March 19, she had a widespread purpura involving the axillas, breasts, chest, arms, inner thighs and legs. Physical examination was otherwise not remarkable. No history was

First Page Preview View Large
First page PDF preview
First page PDF preview
×